Virginia, 2018

Dense Fog in Virginia, February 24, 2018

February 24, 2018 · NWS LWX · 9 events in 9 counties and zones

An unusually moist air mass and light winds led to areas of dense fog.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An unusually moist air mass and light winds led to areas of dense fog.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Feb 23, 9:28 PM EST, 3 hours 24 minutes earlier.

Area forecast discussion, Feb 23, 9:28 PM EST, 3 hours 24 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Baltimore MD/Washington DC
928 PM EST Fri Feb 23 2018

.SYNOPSIS...
A warm front will gradually push north across the region
tonight through Sunday morning. A cold front will then cross the
region Sunday night. High pressure will return early next week.

&&

.NEAR TERM /THROUGH SATURDAY/...

Main changes for the overnight were to issue a dense fog
advisory across the northern half of the fcst area were obs and
live traffic cameras are showing fog developing and where
models unanimously all agree in dense fog developing. It is
possible the dense fog advisory may need to be extended to
include the entire I-95 corridor down to Fredericksburg where
RAP model shows fog developing and nighttime microphysics RGB
product show more gray (fog) than bright aqua (stratus) colors.

For Saturday, lowered MaxT as guidance typically have a warm
bias in cold air damming situations. Used the MaxT from today
and applied the 24-hr MaxT trend from the latest 24/00Z NAM12,
so only a 5-7 deg rise across the north and up to 15F degs
warmer in the south. Highs generally in the upper 40s along the
Mason Dixon line to the mid 60s across the south.

Previous afd...

Tonight through Saturday, the low pressure will head eastward to
our north. Southerly flow will encourage the warm front to push
northward as well, but the odds it reaches very far into our CWA
are not high. The more pessimistic but often more realistic (in
these situations, at least) NAM shows the warm front reaching
portions of the West Virginia eastern Panhandle and the
Shenandoah Valley, but struggling to reach any portion of the
CWA east of the Blue Ridge. There may be an attempt at a little
clearing this evening as this all tries to occur, but otherwise,
clouds and drizzle with patchy mist/fog will likely continue.
With the main forcing staying to our north, significant rainfall
is not expected across our region, but a few showers could skim
the region, particularly western Maryland. Temperatures will be
fairly steady, perhaps even rising a bit, but large changes are
not expected in most of the region.

On Saturday, the front may actually sink back south a bit as the
passage of the low to our north causes the flow to shift a bit
more northerly. Thus, the morning should be more of the
same...damp and dreary, but not a washout. Later in the morning
and in the afternoon, low pressure developing to the west over
the Plains will bring increased warm advection aloft and FGEN
across western zones, spreading eastward late in the day. This
will increase the risk of steadier rain. Given ample moisture
available, some locally heavy rain could occur in the western
portions of the forecast area, but confidence is low regarding
any flooding risk, so have not issued any flood watches yet.
Highs on Saturday will be a bit warmer than today as the warm
front once again attempts to lift north, with 50s and 60s
becoming more common. However, if the front ends up further
south than currently expected, it could stay cooler.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
Warm front makes more progress northward on Saturday night and
Sunday as low pressure wave pushes northeastward to our
northwest. This should allow temperatures to warm more
significantly after the rain Saturday night, with 70s looking
more likely on Sunday. An interval of relatively pleasant
weather may occur late morning into early afternoon, with more
sunshine, but then the cold front will approach from the
northwest. Still some uncertainty on any severe threat, but
certainly with the available moisture and warmth, some
instability will be present, so allowed slight chance of
thunder into the forecast Sunday afternoon. The front will slide
southeast across the region Sunday night, so a drying, cooling
trend will develop. However, the front will slow down overnight
as yet another wave of low pressure develops to our southwest,
so rain chances will not completely end in southern parts of the
region.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
With exception to a couple of lingering rain showers near
Southern Maryland and parts of the central Chesapeake Bay Monday
morning, conditions will dry out as a ridge of high pressure
builds in from the west. The high will persist through Tuesday
night before moving offshore early Wednesday.

Interaction between the high pressure and a developing low
pressure system over the central Great Plains will provide a
southerly return flow into our region. Expect milder and more
moist air to return Wednesday and Wednesday night. There could
be a couple of rain showers develop over the Appalachians and in
parts of the Central Shenandoah Valley later in the day
Wednesday.

A developing warm front over southwest Virginia and western
North Carolina will work its way north across our region
Wednesday night. Ahead of and along this warm front, additional
rain showers will develop and spread northeastward across our
region Wednesday night. Even more warmer and moist air is
expected to follow the warm front northward Wednesday night into
Thursday.

Showers, some moderate at times, should persist into Thursday
morning as the warm front moves to the Mason-Dixon region just
ahead of an approaching cold front that should pass through our
area Thursday night. Some drier and cooler air will work in
behind the passing cold front; however, models are trying to
push a cut-off low pressure system over the Great Lakes region
eastward. This cut-off low, it's upper level energy support, and
a little daytime heating could spawn additional rain showers
later Thursday night and during the day Friday. Northwesterly
winds could become quite gusty as well in the wake of the
passing surface cold front and ahead of the cut- off low
pressure system.

Overall, temperatures throughout next week will be mild with
highs approaching 60 degrees or higher in any warm sector.
Friday may be the exception and could be cooler, but for now we
will keep temperatures near normal.

&&

.AVIATION /02Z SATURDAY THROUGH WEDNESDAY/...
Expect fog and low clouds to drop overnight with VLIFR
conditions expected except at KCHO. The warm front will
probably stay south of all the terminals, save perhaps CHO,
during the day Saturday, resulting in more of the same. Steadier
rain may overspread the region, especially the northern
terminals, by Saturday night. Conditions look more likely to
improve from DC on south and west on Sunday as a warm front
lifts northward, but BWI/MTN may have trouble breaking out of
the low clouds and fog as the front may struggle to pass that
area. Cold front then finally drops southeast across the region,
bringing showers and perhaps a thunderstorm Sunday afternoon,
but likely resulting conditions finally going back to VFR with
drier air filtering south Sunday night.

VFR conditions expected Monday through Tuesday night. Winds
northwest 5 knots or less Monday and Monday night. Winds
becoming southwest around 5 knots Tuesday and Tuesday night.

&&

.MARINE...
With weak gradient and a front to the south, expect winds to
stay below Small Craft Advisory strength through Saturday
evening across all waters. Late Saturday night, warm front
approaching from the south may finally lift north of the middle
Bay, allowing the strong southerly flow to reach the surface and
bring gusts up to SCA levels, but for now am waiting to issue a
headline. SCA looks likely across at least the southern waters
we cover, perhaps reaching up to the northern bay as well, as
the warm front lifts north and gusty south winds develop in the
warm sector. As with the recent round on Tuesday and Wednesday,
this will be primarily near-shore gusts, with weaker winds over
the open waters due to the chilly water temperatures limiting
mixing. Cold front will push southeast across the waters Sunday
night, but at this time SCA does not appear likely with this
frontal passage.

No marine hazards expected Monday through Tuesday night. Winds
northwest 5 to 10 knots Monday and Monday night. Winds becoming
southwest 5 to 10 knots Tuesday and Tuesday night.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Dense Fog Advisory until 8 AM EST Saturday for DCZ001.
MD...Dense Fog Advisory until 8 AM EST Saturday for MDZ003>006-011-
     013-014-503>508.
VA...Dense Fog Advisory until 8 AM EST Saturday for VAZ053-054-505-
     506.
WV...Dense Fog Advisory until 8 AM EST Saturday for WVZ052-053.
MARINE...None.

&&

SYNOPSIS...RCM
NEAR TERM...LFR
SHORT TERM...RCM
LONG TERM...KLW
AVIATION...RCM/KLW
MARINE...RCM/KLW
Hazardous weather outlook, Feb 23, 8:35 PM EST, 4 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
835 PM EST Fri Feb 23 2018

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-241000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
835 PM EST Fri Feb 23 2018

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Tonight

A dense fog advisory is in effect for much of the area tonight
until 8 AM EST Saturday.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A dense fog advisory is in effect for much of the area tonight
until 8 AM EST Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-241000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
835 PM EST Fri Feb 23 2018

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Tonight

A dense fog advisory is in effect for parts of the area tonight
until 8 AM EST Saturday from Washington county MD east and all of
central and northeast Maryland and parts of the eastern panhandle
of West Virginia.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A dense fog advisory is in effect for parts of the area tonight
until 8 AM EST Saturday from Washington county MD east and all of
central and northeast Maryland and parts of the eastern panhandle
of West Virginia.

Locally havy rain with isolated incidents of flooding are possible
Saturday and Sunday across northern and western Maryland, eastern
West Virginia and the Shenandoah Valley of Virginia. The greatest
risk is in Allegany County Maryland as well as Mineral and Grant
Counties in West Virginia.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 dense fog. Local standard time, as filed.

Dense Fog, Arlington

When
February 24, 12:52 AM EST to 10:03 AM EST
Where
Arlington forecast zone
Reported by
ASOS
Coordinates
38.855, -77.106 (the zone’s center; the record gives no point)

Visibility was reported to be around a quarter mile.

Dense Fog, Fairfax

When
February 24, 12:52 AM EST to 10:03 AM EST
Where
Fairfax forecast zone
Reported by
ASOS
Coordinates
38.841, -77.291 (the zone’s center; the record gives no point)

Visibility was reported to be around a quarter mile.

Dense Fog, Eastern Loudoun

When
February 24, 12:52 AM EST to 10:03 AM EST
Where
Eastern Loudoun forecast zone
Reported by
ASOS
Coordinates
39.091, -77.636 (the zone’s center; the record gives no point)

Visibility was reported to be around a quarter mile.

Dense Fog, Western Loudoun

When
February 24, 12:52 AM EST to 10:03 AM EST
Where
Western Loudoun forecast zone
Reported by
ASOS
Coordinates
39.091, -77.636 (the zone’s center; the record gives no point)

Visibility was reported to be around a quarter mile.

Dense Fog, Rappahannock

When
February 24, 12:52 AM EST to 10:03 AM EST
Where
Rappahannock forecast zone
Reported by
AWOS
Coordinates
38.685, -78.159 (the zone’s center; the record gives no point)

Visibility was reported to be around a quarter mile.

Dense Fog, Culpeper

When
February 24, 12:52 AM EST to 10:03 AM EST
Where
Culpeper forecast zone
Reported by
AWOS
Coordinates
38.486, -77.956 (the zone’s center; the record gives no point)

Visibility was reported to be around a quarter mile.

Dense Fog, Prince William

When
February 24, 12:52 AM EST to 10:03 AM EST
Where
Prince William forecast zone
Reported by
AWOS

Visibility was reported to be around a quarter mile.

Dense Fog, Northern Fauquier

When
February 24, 12:52 AM EST to 10:03 AM EST
Where
Northern Fauquier forecast zone
Reported by
AWOS
Coordinates
38.739, -77.809 (the zone’s center; the record gives no point)

Visibility was reported to be around a quarter mile.

Dense Fog, Southern Fauquier

When
February 24, 12:52 AM EST to 10:03 AM EST
Where
Southern Fauquier forecast zone
Reported by
AWOS
Coordinates
38.739, -77.809 (the zone’s center; the record gives no point)

Visibility was reported to be around a quarter mile.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 740525, 740526, 740527, 740528, 740529, 740530, 740531, 740532, 740533.